Indiana, 2004

Hail in Indiana, April 17, 2004

April 17, 2004 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 17, 2:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 17, 2:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EST SAT APR 17 2004

.SHORT TERM...
FRONT CONTINUED TO PUSH SOUTH ACROSS FAR NORTHERN INDIANA AND FAR
SOUTHERN LOWER MICHIGAN AT 19Z. ALTHOUGH PLENTY OF INSTABILITY WAS
AVAILABLE FOR STORMS...LACK OF UPPER LEVEL SUPPORT HAS REALLY
HINDERED STORMS FROM FORMING SO FAR THIS AFTERNOON. HAVE LOWERED
STORM CHANCES TO 20 PERCENT TONIGHT...AS FRONT WILL BECOME
STATIONARY TONIGHT...AND THEN MOVE NORTH AS A WARM FRONT. HAVE KEPT
SUNDAY DRY AS THE AREA SHOULD BE ENTIRELY IN THE WARM SECTOR...AND
DRIER AIR WILL ADVECT INTO THE AREA.  HIGHS SUNDAY SHOULD REACH AT
LEAST THE LOWER 80S WITH PLENTY OF MIXING DURING THE AFTERNOON AS
LOW LEVEL WINDS INCREASE.  HAVE RAISED WIND SPEEDS TO 25 TO 30 MPH
WITH GUSTS TO 45 MPH AS ETA INDICATES WIND SPEEDS BETWEEN 55 AND 60
KNOTS BELOW 850 MPH.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY...

CDFNT EXPECTED TO MOVE SE TO SERN WI/NW IL BY 12Z MON. STRENGTHENING
LLJ SUNDAY NIGHT AHEAD OF THE FRONT COULD PROVIDE FORCING FOR SOME
ELEVATED CONVECTION, THOUGH POPS LOW AS AIRMASS FAIRLY DRY AND
FORCING WK. WK INSTABILITY/MOISTURE CONVERGENCE IN VCNTY OF CDFNT
MONDAY MAY ALLOW SOME SFC BASED CONVECTION TO DEVELOP, HWVR,
QUESTIONABLE IF FORCING WILL BE STRONG ENOUGH TO OVERCOME CAP
ARNOUND 800MB. FAIR WX EXPECTED MON NGT AS CDFNT MOVES SE OF THE
AREA AND HIGH PRESSURE BUILDS IN FM THE NW.

MODELS CONTINUING TO TREND FASTER WITH BRINGING FRONT BACK NORTH
MIDWEEK AND SPREADING OVERRUNNING PRECIP INTO OUR CWA WITH LATEST
RUNS SHOWING PRECIP OVER SRN PORTION OF CWA BY TUE AFTN. MOVED UP
TIMING OF POPS TO TUE NGT FOR NOW BUT LEFT TUE DRY. CONTD WITH CHC
OF TSTMS WED AS CDFNT ASSOCIATED WITH THIS WK WAVE EXPECTED TO PASS
THROUGH CWA DURING THE DAY.

PER PMDEPD, GFS TREND AWAY FROM CLOSED LOW OVER SRN PLAINS LATE IN
THE WEEK AND TOWARD MORE PROGRESSIVE PATTERN IS PREFERRED. THUS
BASED ON LATEST GFS RUN, EXPECTING WK HIGH PRESSURE TO MOVE ACROSS
THE AREA WED NGT/THU PROVIDING A DRY PD WITH ANOTHER WK WAVE MOVING
ALONG THE FRONT LATE WEEK GIVING ANOTHER CHC OF TSTMS THU NGT AND
FRI FOLLOWED AGAIN BY WK HIGH AND DRY WX FRI NGT/SAT.

MAIN QUESTION WITH TEMPS DURING THE LONG TERM PERIOD IS ON HIGHS
MONDAY WITH MET CONSIDERABLY COOLER THAN MAV. CDFNT NOT EXPECTED TO
MOVE INTO SW MI UNTIL AROUND 15Z SO AFTER A WARM NIGHT WITH STRONG
SW WINDS, EXPECT TEMPS CAN QUICKLY REACH THE 70S BEFORE STEADYING
OFF OR FALLING A BIT BEHIND THE CDFNT...THUS WARMER MAV HIGHS
PREFERRED FOR MONDAY.

&&

.AVIATION...
COLD FRONT/SEA BREEZE PASSED SBN ABOUT 1715Z...WITH NW WIND
DIRECTION. WITH COOLER AND DRIER AIR SPREADING IN BEHIND THE
FRONT...WILL REMOVE THUNDER FROM SBN...BUT KEEP IN FWA TAF AS MSAS
LIFTED INDICES ALREADY BELOW -7 OVER MOST OF NORTHERN INDIANA.
OTHERWISE...EXPECT VFR CONDITIONS THROUGH 18Z SUNDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

SKIP/JT
Hazardous weather outlook, Apr 17, 10:40 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EST SAT APR 17 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1040 AM EST SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING
OVER SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.
A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND
MONDAY AS A COLD FRONT MOVES ACROSS THE GREAT LAKES AND OHIO VALLEY
REGION. THE STORMS SUNDAY NIGHT AND MONDAY ARE NOT EXPECTED TO BE
SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX.

SKIP

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Starke

When
April 17, 5:30 PM EST
Where
Starke County, 7 mi S of Knox
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -86.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392987.